What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Nov 12, 6:08 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Nov 12, 6:08 AM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
608 AM EST Fri Nov 12 2021
.SYNOPSIS...
A strong cold front moving through tonight brings widespread
rain late tonight into Friday morning. Cooler weather is
expected as we head into the weekend with scattered rain showers
and snow showers at higher elevations.
&&
.NEAR TERM /THROUGH TONIGHT/...
600am update
Rain has now spread throughout the CWA. Several very narrow and
low topped convection bands stretch north to south from Cayuga
County to Bradford county. A few strong gusts have been
measured along this line...with 36kts at the Ithaca airport.
The Twin Tiers currently have measured between 0.75 and 1.00 in
of rain...out preforming forecasted QPF in some spots over
Bradford and Chemung counties. Rainfall amounts are below flash
flood guidance so no major flooding issues are occurring. The
front is through Tioga/Tompkins/Cayuga and will be east of the
I-81 corridor in the next hour. The rest of the forecast remains
on track.
Previous discussion...
A very mature stacked low pressure system centered over the upper
midwest will push a strong front from west to east through the area
early this morning...exiting the CWA by early Friday afternoon.
Currently...light rain showers generated by a strong low level jet
stream are moving to the NNE across NE PA and the Southern Tier. The
main area of the heaviest precipitation is currently over central
PA...moving to the NNE ahead of the frontal boundary. The boundary
is currently stretching north to south over western NY into PA with
a very narrow band of low topped convection occurring along the
leading edge of the front. Wind observations along this front
have shown gusts between 25 and 30kts...but it has had a history
of producing 40kt gusts so we will closely monitor the
convective line as it moves into the CWA. The main area of
steady rain is forecast to move into the western Twin Tiers by
8z...spreading NE to the Finger Lakes and west of I-81 by
09z...the I-81 corridor by 10z and the eastern counties and
Catskills by 12z. The convection along the frontal boundary will
enter Steuben county by 10z and push eastward...hitting the
I-81 corridor by 12z and the eastern counties by 14z. Dry air
behind the front is going to keep this system pretty
progressive...pushing it out of the CWA by early afternoon.
With rainfall totals mainly ranging from around 0.50 to 1.00" any
flooding issues seem unlikely at this time. There will be some
locally higher rain amounts across the south facing slopes of the
Poconos and western Catskills; perhaps up to 1.75 inches...so may
see some solid runoff here with localized ponding of water in low
lying areas.
Gusty SE winds between 20-30kts ahead of the front are spread across
the CWA and should continue until the front passes. The wind threat
from convection along the front has really diminished over the past
few hours with several METARs over western NY and PA have gusts
maxing out at 30kts. Looking at modeled soundings...the low level
atmosphere is too stable to see the stronger winds above transfer
down to the surface. Currently...it looks like higher elevations
will have the best chance to see gusty winds in convection along
this front.
Once the front passes...a few hours of light rainfall will occur
until a strong surge of dry air clears everything out. Mostly sunny
skies will cover the CWA by the afternoon.
Strong SE winds have advected very warm air into the area with
current temperatures in the mid to upper 50s across the CWA. Behind
the front...weak cold air advection will take place as the air mass
moving in is more dry than cold. Abundant sunshine across the area
will allow for afternoon highs to stay in the upper 50s to low 60s.
Lows Saturday morning will be much cooler than today. A much drier
air mass and radiational cooling will allow for temperatures to
drop into the mid to upper 30s across the area.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
245 AM Update...
This will be chilly period with lake effect effect
precipitation for some, yet also multiple passing waves for
occasional chances of rain and/or snow for the general area.
A negatively-tilting upper trough axis is set to punch through
the area Saturday afternoon. This will cause temperatures to
drop into the mid 30s-lower 40s towards sunset, with a batch of
rain showers mixing with snow at higher elevations before
ending. Behind that, chilly westerly flow along with 850mb
temperatures about 5-6 Celsius below freezing, appears likely to
generate lake effect streamers. Lake Erie snow showers will
probably carry into parts of Southern Finger Lakes/Southern Tier
NY and perhaps far northern Tier of PA Saturday night. Lake
Ontario meanwhile will yield a light accumulation of snow north
of the New York Thruway, especially northern Oneida County which
could get around an inch.
It does not take long for flow to back west-southwesterly into
Sunday. Mixed rain/snow showers are still possible off the lakes
but will be minor with most of the area staying dry during the
daytime. It will still be mostly cloudy and chilly though, with
highs mainly in the upper 30s-mid 40s.
Low pressure in the western Great Lakes Sunday, is projected to
swing through our region Sunday night into Monday. The models
disagree a bit on the exact track of the low, and its pace which
will depend on how much vertical stacking occurs. However,
thermal profiles are suggesting that associated precipitation
may be in the form of snow for mid to upper elevations Sunday
night into early Monday; mixed rain/snow more likely in valleys
and lake plain. There is also still uncertainty on precipitation
amounts. While generally light, this will make the difference
between just barely a skiff of snow at higher elevations to
perhaps 1-2 inches. Lower elevations meanwhile are less likely
to see anything collect on the ground, but snowflakes are quite
possible.
Behind the low, Monday night will feature chilly air and
cyclonic west-northwesterly flow, with dependence on the lakes
for continued chances of snow showers; mixed with rain at lower
elevations.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
245 AM Update...
One more rather chilly day Tuesday, but we otherwise get into
ridging during midweek with a small window of dry weather;
before unsettled weather potentially returns late in the week.
Cool upper trough and well as broad cyclonic flow around a deep
Canadian Maritime low, will still have a hold on our area
Tuesday. Forecast highs are upper 30s-mid 40s, and scattered
lake effect snow/rain showers will probably linger southeast of
Lake Ontario at least early on.
Models are in good agreement that ridging slides into the area
Tuesday night into Wednesday with dry weather and moderating
temperatures. In fact, Wednesday-Thursday we get right into
southwesterly flow with above average highs in the upper 40s-
upper 50s. However, a nearly flow-parallel frontal zone will
also try to sneak into the area by Thursday with a chance for
rain showers. This far out, it remains to be seen whether the
front stalls out for a longer period such as depicted by the 00Z
ECMWF, or if instead it just drives through as suggested by the
typically more progressive GFS and NH-Canadian models.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
An intense frontal system will be crossing the region during the
early morning hours on Friday. Out ahead of the front, a strong low
level jet is already leading to LLWS conditions and this will
persist at all terminals until the cold front pushes through
tomorrow morning.
Heavy rain will start to push in from the west-southwest later
tonight with ELM likely being the first terminal to start seeing
restrictions. All terminals will eventually see heavy rain with
gusty winds during the early morning hours as the cold front
crosses. The exact timing of the heavy rain is still uncertain,
but with this update, tried to narrow the window when the worse
restrictions are expected.
Behind the frontal passage tomorrow morning, a wind shift
occurs with winds becoming westerly but staying fairly gusty.
but this will also bring an end to LLWS conditions. VFR
conditions are expected shortly after FROPA, but there is still
some uncertainty in how quick the low level moisture will scour
out behind the front.
Outlook...
Friday evening through Saturday Morning...Mostly VFR expected
Saturday through Sunday...Restrictions likely as another
disturbance brings rain and snow showers to the region
Sunday night through Tuesday...A weak clipper system and
lingering lake effect snow showers may bring restrictions...but
confidence is low at this time.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...JTC
NEAR TERM...JTC/MJM
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...JTC
Hazardous weather outlook, Nov 12, 4:05 AM EST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
405 AM EST Fri Nov 12 2021
NYZ057-062-PAZ038>040-043-044-047-048-072-130915-
Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
405 AM EST Fri Nov 12 2021
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
Heavy rain is possible early this morning through mid-morning and
may cause small streams to rise rapidly. Ponding on roadways is also
possible where leaves clog drainage.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ009-015>018-022>025-036-037-044>046-055-056-130915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-
405 AM EST Fri Nov 12 2021
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 12, 6:04 AM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
604 AM EST Fri Nov 12 2021
NYZ017-025-044-055-056-PAZ038-039-043-121145-
Cortland NY-Southern Cayuga NY-Tioga NY-Broome NY-Tompkins NY-
Wyoming PA-Susquehanna PA-Bradford PA-
604 AM EST Fri Nov 12 2021
...A line of heavy showers with strong gusts will impact portions of
western Broome, southeastern Cayuga, Cortland, Tioga, Tompkins,
Susquehanna, eastern Bradford and Wyoming Counties through 645 AM
EST...
At 602 AM EST, Doppler radar was tracking a line of heavy showers
with strong winds along a line extending from near Genoa to near
Kasson Brook. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Spotty power outages are possible.
Locations impacted include...
Binghamton, Ithaca, Vestal, Cortland, Johnson City, Endicott, Barton,
Kirkwood, Conklin and Maine.
This includes the following highway exits...
New York Interstate 81 between 1 and 13.
Interstate 86/Route 17 between 62 and 75.
Interstate 88 between 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms and may lead to
localized flooding, especially where leaves clog drains. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 4154 7622 4156 7643 4265 7660 4278 7606
4279 7592 4227 7585 4225 7581 4164 7570
4157 7577 4140 7627
TIME...MOT...LOC 1102Z 233DEG 28KT 4270 7649 4147 7623
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MDPSpecial weather statement, Nov 12, 6:22 AM EST, 51 minutes before
Special Weather Statement
National Weather Service Binghamton NY
622 AM EST Fri Nov 12 2021
NYZ017-018-036-044-121145-
Onondaga NY-Cortland NY-Southern Cayuga NY-Madison NY-
622 AM EST Fri Nov 12 2021
...A line of heavy showers with strong gusts will impact portions of
northwestern Madison, southeastern Cayuga, northwestern Cortland and
Onondaga Counties through 645 AM EST...
At 621 AM EST, Doppler radar was a line of heavy showers with strong
winds along a line extending from near Fulton to near Scott.
Movement was northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Spotty power outages are possible.
Locations impacted include...
Onondaga, Syracuse, Clay, Cicero, De Witt, Lysander, Van Buren,
Baldwinsville, Pompey and North Syracuse.
This includes the following highway exits...
Interstate 90 between 34A and 39.
New York Interstate 81 between 13 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms and may lead to
localized flooding, especially where leaves clog drains. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 4322 7609 4320 7608 4320 7605 4318 7601
4317 7593 4280 7589 4266 7643 4323 7647
4323 7630 4320 7627 4322 7626 4324 7627
4324 7626 4320 7622 4322 7620 4324 7621
4327 7621
TIME...MOT...LOC 1121Z 229DEG 31KT 4330 7631 4276 7623
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MDPSpecial weather statement, Nov 12, 6:45 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
645 AM EST Fri Nov 12 2021
NYZ009-018-036-037-044-045-055-056-121245-
Chenango NY-Onondaga NY-Southern Oneida NY-Cortland NY-Madison NY-
Tioga NY-Broome NY-Northern Oneida NY-
645 AM EST Fri Nov 12 2021
...Strong thunderstorms will impact portions of western Oneida,
Broome, Madison, Cortland, eastern Tioga, eastern Onondaga and
Chenango Counties through 745 AM EST...
At 644 AM EST, Doppler radar was tracking heavy gusty showers along
a line extending from Brewerton to near Vestal Center. Movement was
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Onondaga, Syracuse, Clay, Binghamton, Rome, Cicero, Vestal, De Witt,
Cortland and Sullivan.
This includes the following highway exits...
Interstate 90 between 32 and 38.
New York Interstate 81 between 1 and 30.
Interstate 86/Route 17 between 66 and 83.
Interstate 88 between 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms and may lead to
localized flooding, especially where leaves clog drains. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 4342 7555 4347 7542 4255 7535 4251 7540
4241 7537 4239 7540 4232 7542 4205 7543
4201 7540 4201 7619 4323 7626 4322 7625
4320 7622 4322 7620 4326 7621 4320 7608
4315 7589 4328 7587 4333 7588 4348 7581
TIME...MOT...LOC 1144Z 223DEG 35KT 4323 7611 4207 7597
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MDPSpecial weather statement, Nov 12, 6:49 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
649 AM EST Fri Nov 12 2021
PAZ039-040-043-044-047-072-121245-
Southern Wayne PA-Wyoming PA-Susquehanna PA-Northern Wayne PA-
Luzerne PA-Lackawanna PA-
649 AM EST Fri Nov 12 2021
...Strong thunderstorms will impact portions of Susquehanna,
Lackawanna, Wayne, northeastern Luzerne and eastern Wyoming Counties
through 745 AM EST...
At 648 AM EST, Doppler radar was tracking a line of gusty heavy
showers along a line extending from near Hallstead to near Freeland.
Movement was northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Spotty power outages are possible.
Locations impacted include...
Scranton, Wilkes-Barre, Falls, Dunmore, Kingston, Nanticoke, Plains,
Carbondale, Old Forge and Pittston.
This includes the following highway exits...
Pennsylvania Interstate 81 between 164 and 230.
Interstate 84 between 1 and 17.
Interstate 380 between 13 and 24.
Interstate 476 between 105 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms and may lead to
localized flooding, especially where leaves clog drains. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 4199 7602 4200 7536 4193 7528 4187 7526
4186 7522 4143 7521 4142 7525 4137 7526
4137 7533 4138 7534 4137 7535 4134 7535
4133 7531 4125 7534 4114 7607
TIME...MOT...LOC 1148Z 236DEG 29KT 4194 7578 4105 7592
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MDP